Eyelash growth serums have become increasingly popular in recent years as a way to achieve longer, fuller lashes. These serums contain active ingredients that condition and strengthen lashes to stimulate growth. Some common active ingredients in lash serums include peptides, biotin, botanical extracts, and prostaglandins. While lash serums are generally safe, some individuals have raised concerns about potential side effects like iris darkening from using these products. In this article, we’ll take a closer look at whether eyelash growth serums can change eye color.
How Eyelash Serums Work
Eyelash growth serums are formulated to target the hair follicles on the upper eyelid to stimulate the growth phase of the lashes. The active ingredients absorb into the follicles and can increase production of keratin to strengthen lashes so they grow longer, thicker, and fuller.
The most effective eyelash growth serums contain prostaglandin analogs like isopropyl cloprostenate or DECA peptide. Prostaglandins are naturally occurring hormones that regulate certain body processes including hair growth. The prostaglandin analogs in lash serums help extend the growth phase and improve hair density.
Other common active ingredients like peptides, biotin, and botanical extracts provide additional nourishment and conditioning effects. It’s the combination of these ingredients that produces noticeable improvements in eyelash length, thickness, and fullness with continued use of a lash growth serum.
Can Eyelash Serums Darken Iris Color?
Some users of eyelash growth serums containing prostaglandin analogs have reported potential side effects like darkening of the colored part of the eye known as the iris. This has raised concerns about prostaglandin lash serums leading to permanent eye color change.
The medical term for darkening of eye color from medication use is known as iris pigmentation. Increased melanin production in the iris can lead to subtle lightening or darkening effects.
According to the American Academy of Ophthalmology (AAO), prostaglandin analog eye drops used to treat conditions like glaucoma have been associated with increased brown pigment in the iris.1 The AAO notes that bright blue/green eyes are more prone to color change from prostaglandins. However, the darkening effects are typically mild and not noticeable for most.
So far, there is limited data on the risk of iris pigmentation specifically from prostaglandin-based eyelash growth serums. But given that they contain similar active ingredients as medicated eye drops, lash serums do carry some risk of subtly changing eye color in a small percentage of users.
Studies on Eye Color Changes
A handful of studies have investigated eye color alterations related to the use of eyelash growth serums:
|Yam et al. 20192
|After 6 months of latanoprostene bunod ophthalmic solution eye drops, 5% of users developed darkening of iris pigmentation.
|Chang et al. 20163
|After 16 weeks of isopropyl cloprostenate eyelash serum use,
|Johnstone et al. 20144
|After 4 months of bimatoprost ophthalmic solution eye drops, increased iris pigmentation occurred in 14% of users.
These studies involved medical eye drops and ophthalmic solutions, rather than over-the-counter cosmetic lash serums. But the findings demonstrate that prostaglandin analogs can in some cases increase brown melanin pigment in the colored part of the eye.
However, the incidence of noticeable iris color change appears very low with lash serum use based on clinical study data so far. More research on cosmetic-grade lash serums will help clarify the risk of eye discoloration.
Factors That May Increase Risk
Although the overall risk seems to be low, there are factors that may make someone more prone to eye color change from using prostaglandin-based lash serums:
- Light eye colors – Blue, green, and hazel eyes have less protective melanin pigment naturally and are more susceptible to color change from prostaglandins.
- Fair skin tone – Those with less melanin in their skin are believed to be more sensitive to iris pigmentation effects.
- Repeated use – Long-term daily application may increase the chances of darkening effects on eye color.
- Use of higher strength products – Stronger prostaglandin concentrations could make eye discoloration more likely.
- Prior reaction – If you’ve had eye color changes from glaucoma drops, you may be predisposed to effects from lash serums.
However, it’s not guaranteed that those with light eyes using a prostaglandin lash serum would experience darkening effects. Many factors influence sensitivity and reactions. Monitoring for visible changes during use can help identify any issues.
Symptoms of Iris Pigmentation
The onset of subtle darkening of the colored part of the eye from eyelash serum use would occur gradually. Signs to watch out for include:
- Dark spots or freckle-like pigmentation appearing on the iris
- Hazel eyes shifting to a deeper brown-green hue
- Blue eyes appearing slightly gray, green eyes shifting toward brown
- Heterochromia – One eye showing more color change than the other
These types of pigmentation changes are not harmful or vision-threatening based on current evidence about prostaglandin lash serums. However, noticeable eye discoloration could be undesirable from a cosmetic standpoint. Stopping use of the product can halt any further color change.
Precautions When Using Eyelash Growth Serums
To minimize any potential risks of iris pigmentation from lash growth serums containing prostaglandins, consider these precautions:
- Avoid touching the applicator tip directly to the eye or lid margin to limit product transfer into the eye.
- Apply along the upper lash line rather than at the base of lashes.
- If using a serum containing prostaglandins, limit treatment to 6 months before taking a break.
- Check for any noticeable color changes in your iris and discontinue use if detected.
- Consult an eye doctor if concerned about a possible reaction.
Properly using lash serums as directed can help minimize absorption into the eye and reduce any chances of iris discoloration.
Non-Prostaglandin Eyelash Serums
If you have very light eye color or want to take extra precautions against potential eye discoloration, you can opt for an eyelash growth serum that does not contain prostaglandin analogs.
Here are some examples of alternative active ingredients for lash growth serums without prostaglandins:
|Strengthen lashes and stimulate keratin production for growth
|Supports thickness and conditioning
|Provide nourishment for fuller lashes
|Fortify lashes and enhance growth factors
|B vitamin that thickens and protects lashes
These types of conditioning ingredients may provide more modest lash enhancing benefits compared to prostaglandin formulas. But non-prostaglandin serums come with virtually no risk of altering eye color.
Based on the limited research so far, eyelash growth serums containing prostaglandins have a low but possible risk of subtly changing iris pigmentation over time. However, the incidence of noticeable eye discoloration appears to be very rare and not visually significant for most users. Those with light colored eyes may be at greater risk for darkening effects but it is not guaranteed. Using proper application techniques and limiting treatment duration can help reduce chances of iris pigmentation. For extra precaution, non-prostaglandin lash serums are available though may be less effective for growth. Monitoring for any color changes during use and consulting an eye doctor with concerns can help minimize risks when using these popular cosmetic lash enhancement products.
1. American Academy of Ophthalmology. “Could my glaucoma treatment be changing my eye color?” EyeWiki. March 2021. https://eyewiki.org/Could_My_Glaucoma_Treatment_Be_Changing_My_Eye_Color%3F
2. Yam JC, Yung JS, Fan DS, et al. “Ocular Adverse Effects of Latanoprostene Bunod 0.024% Compared With Other Prostaglandin Analogs.” Journal of glaucoma. 2019 Oct;28(10):938-943.
3. Chang SH, Song JS, Ahn J, Kim SK. “The Safety and Effect of a Novel Eyelash Enhancer Latanoprostene Bunod 0.024%.” Journal of Cosmetic Dermatology. 2016 Dec;15(4):520-526.
4. Johnstone MA, Albert DM. “Prostaglandin-Induced Heterochromia and Glaucoma Evaluation.” JAMA Ophthalmology. 2014 Jan 1;132(1):96–99.